In an incident that has left the medical fraternity shocked, a 31- year-old orthopaedic surgeon at LG Hospital, Ahmedabad died of vecuronium overdose on Tuesday. While sources said Dr Mehul Varde is believed to have killed himself by injecting four times the normal dose of the muscle relaxant, which is used as part of general anaesthesia during surgeries, mystery shrouds the death as the doc did not show any signs of depression as per sources.
The alleged suicide took place between 2.30 pm and 7.30 pm at Varde’s fourth floor residence at Ishaan in Prahladnagar. According to the police, Mehul’s father Dr Ramesh Varde had been calling him on his cellphone repeatedly. Since he did not answer the calls, the worried father alerted Varde’s friend Neha Joshi to check on him. The door of his residence was broken into when Mehul did not answer the doorbell. He was rushed to Shalby Hospital where he was declared brought dead at 8.30 pm. What is intriguing is that Varde, an MS in Orthopaedics and a senior resident doctor in orthopaedic department, had attended the operation theatre at LG Hospital on Tuesday at 9 am, hours before the incident.
And according to his colleague, he did not seem depressed at all to take such a desperate step. “He was normal and like always he laughed and made others laugh. I could never have imagined that he could take such a step. He has always been jovial and a happy-golucky guy,” said a doctor on condition of anonymity. Apart from the fact that Varde got divorced two years ago and that his father runs a hospital in Deesa, his colleagues do not know much about his personal life. Fatesinh Pargi, PSI and investigating officer in the case, said, “Varde had divorced his wife two years ago. He was staying alone at his friend’s place and did not leave any suicide note behind. We will be investigating the cause of suicide. We will examine call details, scrutinise the postmortem report and question his friends and hospital staff to learn the exact cause of his death.”
‘Had placed a matrimonial ad’
A doctor at LG Hospital said the reasons certainly had to be personal. “He had already tendered his resignation and was set to join Zydus Hospital from July 26. He had also inserted a matrimonial advertisement in Ahmedabad Medico News, an Ahmedabad Medical Association bulletin, looking for a doctor pursuing post-graduation after MBBS.” It was understood that things were looking up for him before he suddenly decided to take the desperate step. LG’s Medical superintendent Dr Rajesh Shah said, “Dr Mehul Varde had joined LG on April 24, 2016 and had given his resignation on June 26, 2017.
He had given no hint of depression to his colleagues and friends at the hospital.” Deputy Superintendent (anaesthesia) Dr Charuben Pandya said, “He was an extremely good looking doctor who would have given any film star a run for his money. He studied at a University in Pune to become an orthopaedic surgeon and had worked at the VS Hospital before he joined LG. In fact, he and his mother had approached me and I had recommended his name for the post here.” Charuben said, “Vecuronium is given as muscle relaxant during the anaesthesia procedure that completely stiffens the muscles to keep your body still during the surgery. Normally, a dose of 1mg per kg of body weight is given to patients undergoing surgery.
It is a scheduled drug that is not available over the counter but it is not difficult for a doctor with his licence to procure it.” Judging from the ampoules found near the body, Dr Varde had injected four times the dose. Dr Kalrav Mistry, MD psychiatrist at Shalby Hospital, said, “Young doctors undergo a lot of stress much of which is work, financial, relationship or family pressure related that can cause depression. This appears more like a case of undiagnosed depression because of adjustment problem. There is tremendous stress in medical profession and stigma associated with psychiatry disorder. Divorce and marriage anxiety have a big impact and lead to depression. Also most common means of suicides by doctors are lethal medication overdoses.”